Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 577, NWS Norman, OK

July 7, 2004Cotton County, Jefferson County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2004, 4:28 AM CDT for Cotton County, Jefferson County, Oklahoma; Clay County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 4:28 AM CDT (09:28 UTC)
Expired
Jul 7, 2004, 5:30 AM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Cotton County, OK, Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 070928
SVROKC
OKC033-067-TXC077-071030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
426 AM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
  SOUTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 530 AM CDT

* AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THE LEADING EDGE OF A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS FROM 
NEAR WAURIKA LAKE  TO NEAR PETROLIA...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BYERS...CHARLIE...
  COOKIETOWN...HASTINGS...JOLLY...PETROLIA...RANDLETT...RYAN...
  SOUTHEASTERN WAURIKA LAKE...SUGDEN...TEMPLE AND WAURIKA

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

IN ADDITION...TORRENTIAL RAINFALL CAN BE EXPECTED.  

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3430 9805 3431 9859 3414 9857 3410 9841
      3385 9842 3380 9814 3386 9803 3403 9791
      3429 9782

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:59 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 7, 3:59 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT WED JUL  7 2004

.DISCUSSION...
DIFFICULT TASK OF ASSIGNING POPS TO FIRST 6 HOURS OF SO
THIS MORNING.  APPEARS NEW CONVECTION IS DEVELOPING ALONG
832 MB FRONT WITH LARGER CLUSTER OF STORMS PROPAGATING SOUTH
AND SOUTHEAST.  ALSO ELEVATED ECHOS OVER SOUTHWEST KANSAS MOVING
SE INTO NORTHWEST PARTS OF THE STATE.  THINK THAT LARGER CLUSTER
OF STORMS OVER SOUTHWEST PART OF FA WILL BE MAINLY CLEAR OF TEXAS
COUNTIES BY SUNRISE OR SHORTLY AFTER.  ANOTHER LARGER CLUSTER
MAY EVENTUALLY DEVELOP OVER CENTRAL OKLAHOMA AND THEN MOVE INTO
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING.

AFTER THIS...MODELS LIFT FRONT BACK TO THE NORTH TODAY AND THIS
WILL BE FOCUS FOR STORMS MOVING BACK INTO NORTHERN PARTS OF THE
AREA LATER TONIGHT.  APPEARS BEST CHANCE WILL BE ACROSS NORTH CENTRAL
OKLAHOMA BUT CONFIDENCE IN THIS IS RATHER LOW.  AFTER WEDNESDAY
NIGHT APPEARS THAT MORE SUMMER-LIKE WEATHER IS IN STORE FOR SOUTHERN
PLAINS.  WEAKNESS IN RIDGE (TROUGH) MAY ALLOW FOR ISOLATED STORMS
SOUTH DURING THE EARLY PART OF THE WEEKEND...BUT OVERALL THINGS
SHOULD REMAIN DRY THURSDAY INTO THE EARLY PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  71  94  74 /  50  30  10  10
HOBART OK         93  72  97  74 /  30  20  10  10
WICHITA FALLS TX  93  73  98  75 /  40  20  10  10
GAGE OK           91  68  96  70 /  40  20  10  10
PONCA CITY OK     88  71  93  74 /  30  50  10  10
DURANT OK         90  73  92  75 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Jul 6, 12:05 PM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT TUE JUL 6 2004

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO GEARY TO
CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR ADDITIONAL SEVERE WEATHER
OPERATIONS THIS EVENING AND OVERNIGHT TONIGHT.

DISCUSSION...
AN OUTFLOW BOUNDARY GENERATED FROM THUNDERSTORMS OVERNIGHT AND THIS
MORNING HAS BECOME NEARLY STATIONARY ACROSS NORTH TEXAS... FROM NEAR
FORT WORTH... NORTHWESTWARD TO NEAR KNOX COUNTY TEXAS... TO BETWEEN
LUBBOCK AND AMARILLO.  IN ADDITION... A COLD FRONT LOCATED ACROSS
THE NORTHERN TEXAS PANHANDLE INTO NORTHWEST OKLAHOMA AT MIDDAY...
WILL MOVE SLOWLY SOUTHEAST TO NEAR INTERSTATE 44 BY EARLY THIS
EVENING. CLOUD COVER FROM MORNING THUNDERSTORMS HAS RAPIDLY
THINNED ACROSS WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS... AND THIS WILL ALLOW THE AIRMASS TO RAPIDLY DESTABILIZE
DURING THE AFTERNOON.  RAPID REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON AND EVENING FROM SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE WHERE SURFACE
CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED... AND ISOLATED STORMS
MAY ALSO REDEVELOP OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS NEAR THE FRONT AND OUTFLOW BOUNDARY.

STORMS DEVELOPING FARTHER WEST ARE EXPECTED TO ORGANIZE INTO ANOTHER
COMPLEX AND MOVE SOUTHEASTWARD OVERNIGHT... AFFECTING SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS... WITH THE MOST WIDESPREAD
COVERAGE ACROSS THE SOUTHWEST THIRD OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE TORNADO THREAT IS EXCEPTIONALLY LOW AGAIN TODAY... WITH
THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL THIS AFTERNOON
AND EVENING... AND DAMAGING WINDS WITH THE COMPLEX OF STORMS
OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS THE
FRONT STALLS AND BEGINS TO RETREAT NORTHWARD.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

 MILLER

In the hours before

Special weather statement, Jul 7, 2:18 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
218 AM CDT WED JUL 7 2004

OKZ028-029-070745-
CLEVELAND OK-MCCLAIN OK-
218 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM
NEAR COLE... TO SOUTH OF NORMAN. THE STORMS WERE MOVING EAST AT 10
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS
Local storm report, Jul 7, 3:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HAIL             8 N MANGUM              34.99N 99.50W
07/07/2004  0.88 INCH        GREER              OK   EMERGENCY MNGR

&&

FM
Local storm report, Jul 7, 3:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME...
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0050 AM     HAIL             8 N MANGUM              34.99N 99.50W
07/07/2004  0.88 INCH        GREER              OK   EMERGENCY MNGR

&&

FM
Local storm report, Jul 7, 3:23 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             2 W SNYDER              34.66N 98.99W
07/07/2004  0.88 INCH        KIOWA              OK   AMATEUR RADIO

&&

FM
Local storm report, Jul 7, 3:28 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             7 N REED                35.00N 99.68W
07/07/2004  1.75 INCH        GREER              OK   EMERGENCY MNGR

0110 AM     HAIL             2 S BLAIR               34.75N 99.33W
07/07/2004  0.88 INCH        JACKSON            OK   AMATEUR RADIO

0150 AM     HAIL             4 NE ALTUS              34.68N 99.28W
07/07/2004  1.00 INCH        JACKSON            OK   AMATEUR RADIO

0158 AM     HAIL             1 W ALTUS               34.64N 99.35W
07/07/2004  0.88 INCH        JACKSON            OK   AMATEUR RADIO

&&

FM
Local storm report, Jul 7, 3:39 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
07/07/2004  59 MPH           JACKSON            OK   MESONET

0205 AM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
07/07/2004  60 MPH           JACKSON            OK   MESONET

0220 AM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
07/07/2004  62 MPH           JACKSON            OK   MESONET

0237 AM     HAIL             NOBLE                   35.14N 97.39W
07/07/2004  1.00 INCH        CLEVELAND          OK   TRAINED SPOTTER

0254 AM     TSTM WND GST     5 N VERNON              34.22N 99.28W
07/07/2004  62 MPH           WILBARGER          TX   AMATEUR RADIO

0257 AM     TSTM WND GST     5 N VERNON              34.22N 99.28W
07/07/2004  72 MPH           WILBARGER          TX   AMATEUR RADIO

0308 AM     HAIL             2 E MIDDLEBERG          35.10N 97.71W
07/07/2004  1.25 INCH        GRADY              OK   NWS EMPLOYEE

0315 AM     HAIL             2 SSW BLANCHARD         35.12N 97.67W
07/07/2004  1.00 INCH        MCCLAIN            OK   CO-OP OBSERVER

0331 AM     HAIL             2 SSW BLANCHARD         35.12N 97.67W
07/07/2004  1.25 INCH        MCCLAIN            OK   AMATEUR RADIO

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:04 AM CDTSevere Thunderstorm WarningOUNWashita41 min
Jul 7, 12:10 AM CDTSevere Thunderstorm WarningOUNGreer50 min
Jul 7, 12:15 AM CDTSevere Thunderstorm WarningOUNKiowa60 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningOUNJackson54 min
Jul 7, 12:59 AM CDTSevere Thunderstorm WarningOUNGreer61 min
Jul 7, 1:03 AM CDTSevere Thunderstorm WarningOUNCaddo57 min
Jul 7, 1:28 AM CDTSevere Thunderstorm WarningOUNJackson62 min
Jul 7, 1:45 AM CDTSevere Thunderstorm WarningOUNKiowa45 min
Jul 7, 1:57 AM CDTSevere Thunderstorm WarningOUNGreer63 min
Jul 7, 1:59 AM CDTSevere Thunderstorm WarningOUNCaddo61 min
Jul 7, 2:04 AM CDTSevere Thunderstorm WarningOUNGrady56 min
Jul 7, 2:22 AM CDTSevere Thunderstorm WarningOUNTillman53 min
Jul 7, 2:26 AM CDTSevere Thunderstorm WarningOUNBeckham64 min
Jul 7, 2:33 AM CDTSevere Thunderstorm WarningOUNJackson42 min
Jul 7, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain54 min
Jul 7, 2:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady62 min
Jul 7, 3:09 AM CDTSevere Thunderstorm WarningOUNCanadian51 min
Jul 7, 3:16 AM CDTSevere Thunderstorm WarningOUNTillman59 min
Jul 7, 3:25 AM CDTSevere Thunderstorm WarningOUNPottawatomie65 min
Jul 7, 3:28 AM CDTSevere Thunderstorm WarningOUNMcClain62 min
Jul 7, 3:44 AM CDTSevere Thunderstorm WarningOUNWashita61 min
Jul 7, 3:45 AM CDTSevere Thunderstorm WarningOUNCotton45 min
Jul 7, 3:57 AM CDTSevere Thunderstorm WarningOUNGrady63 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningOUNCleveland46 min
Jul 7, 4:50 AM CDTSevere Thunderstorm WarningOUNSeminole40 min
Jul 7, 5:29 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jul 7, 5:55 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole50 min
Jul 7, 6:05 AM CDTSevere Thunderstorm WarningOUNJohnston40 min
Jul 7, 6:44 AM CDTSevere Thunderstorm WarningOUNJohnston46 min
Jul 7, 7:21 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal54 min
Jul 6, 11:56 PM CDTSevere Thunderstorm WarningOUNHardeman64 min
Jul 7, 3:37 AM CDTSevere Thunderstorm WarningOUNWichita38 min
Jul 7, 4:11 AM CDTSevere Thunderstorm WarningOUNWichita64 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.